Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
188 Doctors are Online

Have high cholesterol and diabetes. Feeling dizzy, unbalanced. MRI done. Is it an inner ear infection?

User rating for this question
Answered by

General & Family Physician
Practicing since : 2004
Answered : 1722 Questions
GP had MRI ran do to dizziness, falling and balance and cooridation for about 5 day, Hospitalized and diagnosed with Microvascular Ishemic Disease of Brain - Severe. I have high cholesterol, Diabetis and controlled high blood pressure i am on Medicine for all three. Now doing inhome physical therapy - 3 times a week and balance and dizziness is much better. Therapist has been hinting toward inner ear problem has done exercise of tilting my head to loosen inner ear. I am on a walker which GP said I would be on for life. Have headache each day, worsens as day goes on. Could my microvascular ishemic disease diagnos be wrong and all it is is inner ear infection? Maybe I am just kidding myself. I had a hemmorratic stroke 10 yrs ago and have had several small, mild strokes. I am 70 years odl. ny help would be appreciated. Thank you/
Posted Fri, 20 Jul 2012 in Diabetes
Follow-up: Have high cholesterol and diabetes. Feeling dizzy, unbalanced. MRI done. Is it an inner ear infection? 12 minutes later
Wrote previously regarding Microvascular Ishemic disease diagnose. Had episode of pain on right side of head and dizziness again after a 2 week period of only slight dizziness. Still receiving physical therapy and therapist notice after this episode a weakness on my right side in leg strength. Talk with physician today and said what I had was nothing to worry about since I seemed to be feeling better now. Still have slight dizziness and headache which get worse as day goes on. My question is as I had posted previously while in hospital for dizziness and balance, cooridination problems, my physician talked to me and my daughter and stated it is severe and prgression can be slowed down but nothing can be done to stop it. Today office visit with physician has confused me as he said I am doing great, I can stop therapy when I think I do not need it anymore. Everything looked great and to go and do whatever I want to do. Am I the one that is confused as I thought I had a medical problem but now feel like I must have misunderstood his reeport in hospital of the MRI results but my daughter was there and she said he said it was severe and serious. What should I think and do as I am so confused. Should I just forget what he said in hospital and live like nothing is wrong. He said I would be on walker for life and today he said I can stop using walker when ever I felt strong. Sorry for babbling I am confused and not sure whic route I should take now. Thank you so much
Answered by Dr. Chakravarthy Mazumdar 3 hours later

I take this query today. I think I can clear all the confusions that you have. Let us work together on it and our discussion should help you for sure.

First your medical condition is progressive in nature. I mean the pathology. The symptoms may improve or may not. At this age the chances of complete recovery is distant. The following facts are to be kept in mind. Age and senility are irreversible. Uncontrolled Diabetes, high lipids and blood pressure will deteriorate it further.

The brain is supplied by two main carotid arteries which are partially blocked because of various reasons. The plaques in these arteries may be fragile and can break to shoot a volley of clots at any time thus leading to multiple smaller blocks in the distal vessels in the brain. If you body defense is good they try to clear the blocks but some may be missed. They go and block smaller vessels in the brain and cause multiple strokes. This is microvascular Ischemic vessel disease.

The doctor would have prescribed you anticoagulants to prevent major stroke and to clear plaques. This is part of the protocol of treating. Over this the anti cholesterol drugs will do their action to prevent more fat piling up at the already deposited plaques. Medicines for diabetes and blood pressure help too. All the more you should take medicines at the same time for them to work correctly.

Coming to the symptoms of weakness, rigidity they can progress at time and regress few times. Complete mobility to what you were a decade ago may not possible from this stage. yes I would be happy if you can carry out daily activities without depending on your daughter. Inner strength and motivation is important at this stage and you can do miracles. You should be strong enough and be motivated to strengthen the muscles and prevent falls. Carryout the active physio and passive strengthening. Let you physio demonstrate / make your muscles work. A Psychologist help is also required time to time.

Yes there is a risk and it can turn out to be serious but you can overcome it with the above recommendations. You should forget what the doctor said and move on with recommended therapy. Never stay alone at home unattended.

Dizziness and headache, postural hypotension are commonly seen by us at this stage because of microvascular disease in the brain. Ear infection may add to it. If you have discharge through ear and pain you need immediate consult with antibiotics. Remember that any stress like infection and any other inflammation can trigger more volley of clots. We see them day to day in our practice.

Hope I gave given insight into the issue. I can be of good help to you whenever you wish to talk.

All the best.

Above answer was peer-reviewed by
Follow-up: Have high cholesterol and diabetes. Feeling dizzy, unbalanced. MRI done. Is it an inner ear infection? 17 minutes later
Dr. XXXXXXX Mazumdar, Thank you for the excellent answer. I have been questioning my diagnosis all evening since Physician visit. You explained things very well and I now have a better understanding. I forgot to say I take a 3.25 mg of asprin each day, is the sufficient. I have been thinking I should get a second opinion from a neurologist but truly respect my physician. Would it be wrong of me. My physician does not want to see me for 4 months, does that seem right to you? I wish I did not have this Vessel disease but I do and I will take your advise and continue with physical therapy as it makes me feel good. Strange questions as none of us know when something will happen to end our life, I quess I wonder if this disease will be the result of a stroke or dementia. or am I making more out of it than I should. I faithfully take my med at same time, am following a diabetic diet almost 99% of time. If you have any other suggestions or helpful aids, I would so appreciate hearing them from you. Thank you again for the enlightening insight to my problem. I thought maybe I was not understanding the doctor today as he seemed like I was the picture of health although I do not feel like it. Bless you
Answered by Dr. Chakravarthy Mazumdar 17 minutes later
I receive your blessings. I am glad that you are liking my answers.

I think it is 325 mg Aspirin and not 3.25mg, it cannot be lesser than that. It is an anticoagulant. THink that these are your life saviors. Unfortunately they run a risk of gut bleed at this dose. I suggest to add Omeprazole 40 mg every day. There is a chance of aspirin and stress induced gastritis. You can prevent this.

You should respect your physician and believe in him. The faith and trust is all important. If you were my patient I would ask a come back every month or 45 days for counseling. Taking a second opinion from Neurologist can open a new perspective as they are trained in it. I have a good Neurologist who gives better and unbiased opinions online. Some inputs from him to check how to prevent dementia may be helpful. If you wish to take I can refer his link to you.

'End of life' thoughts should not creep at this stage when you are highly motivated to help yourself.

Take cautious walk, always walk in highly lit areas. Prevent falls and fractures. Calcium and Vit D fortifed slim milk two glasses a day. Stool should be soft, do not strain. Ask your doctor about food interactions with the medications that you take. Work on learning mediation and breathing exercises. They truly prolong the quality of life.

If you like my answers please rate them at the end of our discussion.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+

The user accepted the expert's answer

Ask a Diabetologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor